North Carolina, 2005

Hail and Damaging Winds in North Carolina, July 28, 2005

July 28, 2005 · NWS RAH · 18 events in 10 counties and zones

12 thunderstorm wind, 5 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 28, 1:30 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 28, 1:30 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT THU JUL 28 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

TONIGHT...
SHOWERS ACROSS WESTERN NC ARE ASSOCIATED WITH APPROACHING MID-LEVEL
SHEAR AXIS AND RESULTING WEAK UPPER LEVEL DIFFLUENCE. CONVECTION
EXPECTED TO BECOME MORE WIDESPREAD AND ORGANIZED AS UPPER LEVEL
DYNAMICS STRENGTHENS LATE EVENING AND INTO THE OVERNIGHT HOURS AS
100KT JET STREAK EXTENDING FROM NEW ENGLAND SOUTHWEST INTO OHIO
VALLEY PUSHES EAST...PLACING WESTERN SECTIONS UNDER FAVORABLE RR
ENTRANCE REGION. MOISTURE THROUGH THE COLUMN WILL BE ON THE RISE AS
WELL 850 ANTICYCLONE SHIFTS OFFSHORE...ALLOWING EASTERLY FEED OF
ATLANTIC MOISTURE WITH PWS RISE ABOVE 2.0. MEANWHILE...
DIFFERENTIAL HEATING ALONG THE CLOUD FREE AREA ACROSS THE
SOUTHEASTERN PORTION OF THE STATE WHERE PRE-FRONTAL TROUGH EXISTS
COULD SERVE AS A SECONDARY TRIGGER THIS EVENING. SEVERE THREAT
ACROSS THIS AREA SHOULD GREATLY DIMINISH THIS EVENING WITH LOSS OF
HEATING...HOWEVER SEVERE THREAT ACROSS THE WESTERN HALF OF CWA COULD
EXTEND BEYOND MIDNIGHT AS UPPER LEVEL FEATURE TRANSLATES NORTHEAST
ACROSS THE CWA. WILL EXTEND LIKELY POPS ACROSS THE WESTERN PIEDMONT
OVERNIGHT...AND A CHANCE ACROSS THE EAST HALF. WEAK SHEAR WILL
SUPPORT SLOW-MOVING STORMS WITH CELL MERGES...THUS WILL HIGHLIGHT
THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WESTERN PIEDMONT.

FRIDAY AND FRIDAY NIGHT...WHILE ACTUAL SFC FRONT (DEWPOINT
DISCONTINUITY) REMAINS TO THE NORTH...850 FRONT/TROUGH MOVES EAST
INTO THE FORECAST AREA. CLOUD COVER WILL MAKE FOR A STARK
CONTRAST...WITH TEMPERATURES WITH THE NW PIEDMONT HOLDING NEAR
80...COMPARED TO AROUND 90 ACROSS THE EASTERN PIEDMONT AND COASTAL
PLAIN. LIKELY POPS EXPECTED ACROSS ENTIRE CWA WITH DEEP
MOISTURE...HOWEVER SEVERE POTENTIAL FROM WET MICROBURSTS MAY BE
CONFINED TO EASTERN AREA WHERE HIGHEST INSTABILITY (SBCAPES 3500-4000
J/KG) IS FORECAST TO EXIST. FLASH FLOODING WILL ALSO BE A THREAT WITH
THETA-E AXIS OVER THE AREA.

SATURDAY AND SUNDAY...LIKELY POPS CONTINUE...HOWEVER SEVERE POTENTIAL
GREATLY DIMINISHES WITH FORECAST SBCAPES DOWN TO 1000-1500
J/KG...HOWEVER CELL MERGERS WILL COULD STILL POTENTIALLY PRODUCE
DAMAGING WIND GUSTS. BY SUNDAY...850 FRONT AND MID-LEVEL SHEAR AXIS
SHIFTS EAST ACROSS THE COASTAL PLAIN REGION. THE UPPER LEVEL
TROPICAL DISTURBANCE CURRENTLY OVER THE NORTHERN BAHAMAS WILL NEED
TO BE MONITORED AS IT COULD POTENTIALLY INTERACT WITH MID-LEVEL SHEAR
AXIS LATE SATURDAY NIGHT AND INTO SUNDAY. THE UKMET AND THE NAM
KEEPS THIS FEATURE JUST OFF THE COAST...WHILE THE GFS IS FURTHER
INLAND...SPINNING UP A VORT. MAX OVER THE AREA. PREFERRED THE
MAV MOS GUIDANCE WITH TEMPERATURES SATURDAY AND SUNDAY...WHICH IF IT
VERIFIES WILL PUT THE MONTHLY AVERAGE TEMPERATURE 82.6...WHICH WILL
TIE FOR THE WARMEST MONTH EVER ON RECORD.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

SHORTWAVE TROUGH OVER THE APPALACHIANS AND SURFACE TROUGH OVER THE
COASTAL PLAIN REGION WILL BE THE FOCUS FOR DIURNAL CONVECTION
THROUGH THE EXTENDED FORECAST PERIOD. EASTERN AREAS WILL HAVE A
BETTER CHANCE FOR PRECIP WITH LOW-LEVEL MOISTURE POOLING ALONG
STALLED SURFACE BOUNDARY WITH PWS FORECAST TO REMAIN AOA 2.0
ACROSS EASTERN AREAS...COMPARED TO 1.75 ACROSS THE WEST. DIURNAL
TREND OF CLOUDS AND RAINFALL WILL LIMIT EXPOSURE TO SOLAR
HEATING...THUS TEMPERATURES SHOULD REMAIN IN THE NORMAL RANGE WITH
HIGHS OF 86 TO 91 AND LOWS 68 TO 73.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. IF THESE STORMS MOVE INTO A TAF SITE...THEY COULD
PRODUCE GUSTY WINDS. WILL INCLUDE GUSTS TO 30 KTS IN A TEMPO AT ALL
SITES...BUT EVEN HIGHER GUSTS WILL BE POSSIBLE. WITH A SURFACE FRONT
NEAR THE AREA AND UPPER LEVEL DIVERGENCE...THUNDERSTORMS COULD PERSIST
PAST MIDNIGHT. PLENTY OF LOW LEVEL MOISTURE WILL LEAD TO LOW CLOUDS
FORMING AFTER 06Z. TAFS WILL HAVE MVFR VIS AND CIGS BUT IFR CONDITIONS
CANNOT BE RULED OUT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

NONE.

&&

SYNOPSIS...
SHORT TERM...LOCKLEAR
LONG TERM...LOCKLEAR
AVIATION...DGS
Hazardous weather outlook, Jul 28, 4:50 AM EST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT THU JUL 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
550 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY APPROACH NORTH CAROLINA FROM THE
NORTHWEST TODAY AND TONIGHT... WHILE A TROUGH OF LOW PRESSURE
REMAINS OVER THE COASTAL PLAIN. STRONG HEATING... ALONG WITH
INCREASING MOISTURE IN THE LOW LEVELS OF THE ATMOSPHERE AND
INCREASING WINDS HIGH ALOFT... WILL LEAD TO THE DEVELOPMENT OF
CLUSTERS OF SHOWERS AND THUNDERSTORMS... MAINLY DURING THE
AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BECOME
STRONG OR SEVERE... ESPECIALLY BETWEEN THE HOURS OF 2 PM AND 10
PM. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING DOWNBURST
WINDS IN EXCESS OF 60 MPH. HAIL THE SIZE OF PENNIES OR LARGER IS
ALSO POSSIBLE.

ALSO... A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR AREAS EAST
OF A LINE FROM ROCKINGHAM TO ROBBINS TO HILLSBOROUGH TO ROXBORO.
HEAT INDEX VALUES ARE EXPECTED TO RISE TO AROUND 105 TO 109
DEGREES THIS AFTERNOON... AS TEMPERATURES RISE INTO THE MIDDLE TO
UPPER 90S.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY... THEN SHOULD BECOME MORE SCATTERED FOR SUNDAY THROUGH
THE END OF THE WEEK... AS THE SURFACE FRONT PROVIDING THE FOCUS
FOR THE ACTIVITY WEAKENS AND DISSIPATES. SOME STORMS MAY BECOME
STRONG FRIDAY AND SATURDAY... ALTHOUGH WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SPOTTER NETWORKS MAY BE NEEDED AFTER 2 PM
THROUGH THIS EVENING.

GIH

In the hours before

Special weather statement, Jul 28, 4:00 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT THU JUL 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-282300-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
500 PM EDT THU JUL 28 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA THIS EVENING...

A STATIONARY FRONT REMAINS OVER CENTRAL NORTH CAROLINA AND A WEAK OF
LOW PRESSURE CENTER IS JUST TO OUR SOUTH OVER UPSTATE SOUTH
CAROLINA.  THE AIR IS VERY WARM AND HUMID AND CONDITIONS ARE RIPE
FOR HEAVY SHOWERS AND STRONG THUNDERSTORMS. A FEW OF THE STORMS MAY
BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
DOWNBURST WINDS IN EXCESS OF 60 MPH. HAIL THE SIZE OF PENNIES OR
LARGER IS ALSO POSSIBLE. AND FREQUENT INTENSE CLOUD-TO-GROUND
LIGHTNING AND LOCALLY INTENSE DOWNPOURS CAN BE EXPECTED.

PEOPLE ACROSS THE AREA SHOULD STAY INFORMED OF LATEST WEATHER
CONDITIONS AND BE READY TO SEEK SHELTER IF THREATENING WEATHER
APPROACHES.

STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO FOR THE VERY LATEST
CONDITIONS AND FORECASTS.

RFG
Special weather statement, Jul 28, 5:33 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT THU JUL 28 2005

NCZ078-282345-
WAYNE-
INCLUDING THE CITY OF...GOLDSBORO
633 PM EDT THU JUL 28 2005

A STRONG THUNDERSTORM WILL BE MOVING NORTH INTO THE MOUNT OLIVE
AREA SHORTLY AFTER 630 PM. THIS STORM WILL PRODUCE VERY HEAVY
RAIN...STRONG GUSTY WIND...FREQUENT DANGEROUS LIGHTNING AND
POSSIBLY SOME HAIL. IT WILL PERIST THROUGH AROUND 700 PM...AND
PEOPLE SHOULD TAKE SHELTER UNTIL THIS STORM PASSES. STAY TUNED TO
NOAA WEATHER AND ALL HAZARDS RADIO FOR THE LATEST INFORMATION.
Special weather statement, Jul 28, 6:06 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT THU JUL 28 2005

NCZ088-290015-
CUMBERLAND-
INCLUDING THE CITY OF...FAYETTEVILLE
706 PM EDT THU JUL 28 2005

A STRONG THUNDERSTORM JUST WEST OF FAYETTEVILLE WILL MOVE SLOWLY
NORTH ACROSS THE WESTERN SIDE OF THE CITY AND THE EASTERN FORT
BRAGG MILITARY RESERVATION. THIS STORM WILL BE IN THE SPRING LAKE
AREA BY 730 PM. THIS STORM WILL BE ACCOMPANIED BY VERY HEAVY
RAIN...GUSTY WINDS...FREQUENT DANGEROUS LIGHTNING AND POSSIBLY
SOME SMALL HAIL. PEOPLE IN ITS PATH SHOULD TAKE SHELTER UNTIL THE
STORM PASSES.

The radar

The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
July 28, 6:15 PM EST
Where
Cumberland County, Fayetteville
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
35.067, -78.900

Straight-line winds damaged businesses in the area of Skibo and Morgantown Roads. Wind damage consisted of blown out windows, broken store front facades, and blown down signs. Numerous trees were blown down as well, and all the damage was laid out in a fan pattern. The area of damage was about a half mile wide and a half mile long.

Hail, Chatham

When
July 28, 6:46 PM EST
Where
Chatham County, 1 mi W of Pittsboro
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.717, -79.200

There were numerous reports of hail around the Pittsboro area. Quarter size hail was reported at the intersection of Highways 902 and 87. Several reports of dime to penny size hail were received as well.

Thunderstorm Wind, Davidson

When
July 28, 7:10 PM EST
Where
Davidson County, 3 mi E of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -80.217

Trees were blown down in Holly Grove.

Lightning, Davidson

When
July 28, 7:10 PM EST
Where
Davidson County, 3 mi E of Lexington
Reported by
EMERGENCY MANAGER
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

A house was struck by lightning in Holly Grove. Damage unknown.

Thunderstorm Wind, Chatham

When
July 28, 7:15 PM EST
Where
Chatham County, 8 mi NE of Pittsboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -79.083

Numerous trees and powerlines were blown down along U.S. 15-501 near the Orange County line.

Thunderstorm Wind, Orange

When
July 28, 7:45 PM EST
Where
Orange County, 5 mi NW of Chapel Hill
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.967, -79.133

Trees were blown down.

Thunderstorm Wind, Randolph

When
July 28, 7:50 PM EST
Where
Randolph County, 3 mi SW of Asheboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.667, -79.867

Numerous trees were blown down along Route 49 just southwest of Asheboro.

Thunderstorm Wind, Durham

When
July 28, 8:05 PM EST
Where
Durham County, 5 mi S of Durham
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -78.917

Several large limbs were blown down on Highway 54 south of Durham. Residents had to use chainsaws to cut the limbs in order to get out of their driveways.

Thunderstorm Wind, Orange

When
July 28, 8:05 PM EST
Where
Orange County, Efland
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.067, -79.167

Trees were blown down.

Hail, Durham

When
July 28, 8:25 PM EST
Where
Durham County, 3 mi S of Durham
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -78.917

Thunderstorm Wind, Johnston

When
July 28, 8:29 PM EST
Where
Johnston County, Clayton
Measured
52 kt (60 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
35.650, -78.467

Trees were blown down in Clayton, and minor damage was sustained to a pickup truck.

Hail, Lee

When
July 28, 8:39 PM EST
Where
Lee County, Cumnock
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.550, -79.250

Golfball size hail was reported on South Plank Road.

Hail, Durham

When
July 28, 8:45 PM EST
Where
Durham County, 6 mi S of Durham
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.933, -78.917

Golfball size hail was reported in Research Triangle Park.

Hail, Lee

When
July 28, 8:53 PM EST
Where
Lee County, Lemon Spgs
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -79.200

Nickel size hail was reported on Wildlife Road, in the Lemon Springs Wildlife Refuge.

Thunderstorm Wind, Wake

When
July 28, 9:20 PM EST
Where
Wake County, 5 mi E of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.780, -78.583

Numerous trees were blown down on US Highway 64 East and Old Milburnie Road near the Neuse River.

Thunderstorm Wind, Wake

When
July 28, 9:35 PM EST
Where
Wake County, 3 mi S of Garner
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
35.667, -78.617

A trained spotter measured a 60 mph gust at Ten-Ten and Holland Church Roads as the gust front passed. A gust of 57 mph was measured two minutes later.

Thunderstorm Wind, Anson

When
July 28, 10:15 PM EST
Where
Anson County, 8 mi S of Wadesboro
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -80.100

Trees were blown down along SR 742 near Cason Oil Field.

Thunderstorm Wind, Anson

When
July 28, 10:30 PM EST
Where
Anson County, Wadesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.967, -80.100

Numerous trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5469934, 5469851, 5469853, 5469854, 5469852, 5469856, 5469858, 5469855, 5469857, 5469932, 5469859, 5469926, 5469933, 5469927, 5469928, 5469929, 5469930, 5469931.